New Mexico, 2006

Flash Flood in New Mexico, August 3, 2006

August 3, 2006 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 1:46 PM MST, 44 minutes earlier.

Area forecast discussion, Aug 3, 1:46 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
246 PM MDT THU AUG 3 2006

.DISCUSSION...LOCALLY HEAVY RAINS OVER NORTHEAST NEW MEXICO
CREATING ARROYO AND SMALL STREAM WOE FROM TUCUMCARI NORTH TO CLAYTON
THIS AFTERNOON WITH MORE ISOLATED THUNDERSTORMS AND REDUCED STORM
COVERAGE IN AREAS TO THE WEST. SHOWERS EXPECTED TO CONTINUE OVERNIGHT
OVER THE NORTHEAST...WITH GRADUAL TAPERING TOWARD MORNING AND ENDING
BY NOON.

BROAD RIDGE ALOFT LIES ACROSS SOUTHERN U.S. CENTERED ON SOUTHWEST
TEXAS AND POKES WESTWARD INTO EASTERN NEW MEXICO...WITH TROUGH ALOFT
UPSTREAM EXTENDING SOUTHWARD FROM THE PACIFIC NORTHWEST TO SOUTHERN
CALIFORNIA. AT THE SURFACE...HIGH PRESSURE OVER SOUTHEAST COLORADO
WITH THERMAL LOW OVER NORTHEAST ARIZONA CIRCULATING WEST AND
SOUTHWEST FLOW OVER EASTERN HALF OF NEW MEXICO...WITH WINDS BACKING
TO THE SOUTH AND SOUTHEAST OVER THE WESTERN HALF OF THE STATE.

MODELS...IN GENERAL AGREEMENT THROUGH SATURDAY MORNING BUILDING
RIDGE ALOFT WESTWARD AND FORCING BEST SOUTHERLY FLOW AND
ACCOMPANYING SHOWERS TO THE WESTERN PORTIONS OF THE STATE HEADING
INTO THE WEEKEND. GFS SOLUTION INTRODUCES STRONG DRY SLOT UNDER THE
BUILDING RIDGE FROM THE EAST ON SATURDAY...WHILE NAM SOLUTION
REMAINS MUCH WETTER ALOFT AND HANGS ON TO CLOUD COVER AND SHOWERS A
LITTLE LONGER. HAVE LEANED TOWARD GFS THIS ROUND FOR MORE
DYNAMICALLY CONSISTENT PICTURE...AND INTRODUCED SOME CLEARING IN
EASTERN NEW MEXICO GOING THROUGH THE WEEKEND.

AS PRECIPITATION FOCUS SHIFTS FROM EAST TO WEST OVER THE NEXT 36
HOURS...AM ANTICIPATING GOOD DYNAMICS AND AMPLE COLUMN MOISTURE
OVER WEST CENTRAL AND SOUTHWEST NEW MEXICO FRIDAY AFTERNOON INTO
SATURDAY TO PRODUCE LOCALLY HEAVY RAINS OVER CATRON AND SOCORRO
COUNTIES AND POINTS SOUTH...AND THIS AREA WILL BE WATCHED CLOSELY
FOR POSSIBLE FLASH FLOOD WATCHES TO START THE DAY ON FRIDAY AND
PERSIST INTO SATURDAY.

WITH DRY SLOT AND RIDGE BUILDING IN FROM THE EAST...PRECIPITATION
MAXIMA WILL BE PUSHED WEST INTO ARIZONA TO END THE WEEKEND AND BEGIN
DRYING TREND FROM EAST TO WEST FOR FIRST PART OF THE WORK WEEK.
LITTLE CHANGE TO BASIC PATTERN THROUGH MIDWEEK AS HIGHEST HEIGHTS
ALOFT BUILD BACK TO THE SOUTHEAST U.S. AND RETURNING WEAK SOUTHWEST
FLOW OVER NEW MEXICO FOR CONTINUED BOUTS OF SCATTERED SHOWERS
STATEWIDE WITH SOME MODEST REDUCTION IN COVERAGE OVER EASTERN
PORTIONS OF THE STATE. SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  86  62  86 /  30  40  50  30
GALLUP..........................  60  80  57  79 /  40  50  50  30
GRANTS..........................  59  78  55  78 /  40  50  40  30
GLENWOOD........................  61  86  63  84 /  30  60  50  40
CHAMA...........................  47  75  47  76 /  50  70  60  40
LOS ALAMOS......................  53  76  53  78 /  60  50  50  30
RED RIVER.......................  45  68  44  71 /  50  50  40  40
TAOS............................  53  78  50  81 /  40  40  40  30
SANTA FE........................  56  79  55  81 /  50  50  40  30
SANTA FE AIRPORT................  57  80  58  82 /  50  50  40  30
ESPANOLA........................  56  84  57  87 /  40  40  30  30
ALBUQUERQUE HEIGHTS.............  65  83  65  85 /  50  50  40  30
ALBUQUERQUE VALLEY..............  63  85  61  87 /  40  50  40  30
ALBUQUERQUE FOOTHILLS...........  62  82  62  85 /  50  50  40  30
ALBUQUERQUE WEST MESA...........  63  84  63  86 /  40  50  40  30
SOCORRO.........................  63  84  62  86 /  40  40  40  30
SANDIA PARK/CEDAR CREST.........  51  72  53  77 /  50  50  50  30
MORIARTY/ESTANCIA...............  56  80  56  83 /  50  50  40  30
CARRIZOZO.......................  59  82  59  84 /  40  40  30  20
RUIDOSO.........................  53  73  53  75 /  50  50  40  30
RATON...........................  55  81  54  86 /  50  30  20  20
LAS VEGAS.......................  54  78  53  81 /  50  40  30  20
ROY.............................  60  82  61  85 /  40  20  10  10
CLAYTON.........................  60  87  63  91 /  60  20  10  10
SANTA ROSA......................  59  87  60  91 /  60  20  20  10
TUCUMCARI.......................  63  91  66  95 /  60  20  10   5
FORT SUMNER.....................  64  89  65  90 /  60  20  10  10
CLOVIS..........................  64  90  65  92 /  40  20  10   5
PORTALES........................  65  90  66  93 /  40  20  10   5
ROSWELL.........................  69  89  68  93 /  40  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
ARROYO AND SMALL STREAM FLOOD ADVISORY - NMC021-037-047-059

&&

25
Hazardous weather outlook, Aug 3, 4:41 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT THU AUG 3 2006

NMZ001>021-026-041200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
541 AM MDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
HEAVY RAINS MAY RESULT IN LOCALIZED FLOODING ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN AND ALSO IN CATRON AND SOCORRO COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.
HOWEVER...HEAVY RAINS MAY RESULT IN LOCALIZED FLOODING IN NEW
MEXICO/S WEST CENTRAL AND SOUTHWEST MOUNTAINS ON FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT WATER RISING TO DANGEROUS LEVELS AND/OR FLOODING.

44

In the hours before

Special weather statement, Aug 3, 11:30 AM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1230 PM MDT THU AUG 3 2006

NMZ006-007-013-031915-
FAR NORTHEAST PLAINS-HARDING COUNTY-QUAY COUNTY-
1230 PM MDT THU AUG 3 2006

...ISOLATED STRONG THUNDERSTORM BETWEEN TUCUMCARI AND
CLAYTON...

CURRENT RADAR AND SATELLITE IMAGES SHOW A DEVELOPING STRONG
THUNDERSTORM LOCATED OVER RURAL AREAS OF FAR NORTHEAST QUAY COUNTY
JUST NORTHWEST OF NARA VISA OR ABOUT 25 MILES NORTH OF TUCUMCARI.

THIS STORM IS MOVING NORTH INTO FAR SOUTHERN UNION COUNTY AND IS
PRODUCING HEAVY RAIN OF NEAR ONE INCH IN 30 MINUTES AND COPIOUS HAIL
CURRENTLY OF ONE HALF INCH DIAMETER. A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED SHORTLY FOR THIS STORM AS HAIL SIZE INCREASES.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND
MOVEMENT OF DEVELOPING STORMS IN UNION COUNTY SOUTHWEST OF AMISTAD
AND HAYDEN.

03

03
Special weather statement, Aug 3, 12:40 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
140 PM MDT THU AUG 3 2006

NMZ001>004-008>011-014>017-032100-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
140 PM MDT THU AUG 3 2006

...ISOLATED STRONG THUNDERSTORMS WITH HEAVY RAIN FOR CENTRAL AND
WESTERN NEW MEXICO THIS AFTERNOON...

THUNDERSTORMS WILL BE INCREASING ACROSS CENTRAL AND WESTERN NEW
MEXICO DURING MID AFTERNOON. THE RANDOM OR ISOLATED NATURE OF THE
STORMS WILL MAKE IT HARD JUST YET TO POINT AREAS TARGETED FOR
HEAVIEST RAIN OF ONE TO TWO INCHES IN 60 TO 90 MINUTES.

THROUGH 3 PM...FIRST STORMS WITH THE LOCALLY HEAVY RAINS WILL BE
LOCATED MAINLY BETWEEN GRANTS AND GALLUP FROM NEAR CROWNPOINT SOUTH
TOWARDS THOREAU ON INTERSTATE 40 AND BLUE WATER LAKE AND THEN OVER
THE OPEN RANGES AND WILDERNESS FOREST AREAS EASTERN AND CENTRAL
CATRON.

OTHER SMALLER LESS INTENSE STORMS WILL BE LOCATED BETWEEN LOS ALAMOS
AND CHAMA THEN EAST TO TRES PIEDRAS AND ALSO IN THE SOUTH CENTRAL
AREAS BETWEEN CORONA AND CARRIZOZO. FRESH STORMS WILL BE DEVELOPING
ACROSS SOUTHERN SOCORRO COUNTY THROUGH 3 PM.

WATCH FOR RAINFALL RATES TO INCREASE DURING MID AND LATE AFTERNOON.
A FEW LOCALIZED ROAD AND DITCH FLOOD PROBLEMS WILL DEVELOP
BEFORE 3 PM MAINLY OVER THE MOUNTAIN AREAS OF WEST CENTRAL NEW
MEXICO AND NEAR CROWNPOINT.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND
MOVEMENT OF DEVELOPING STORMS.

03
Special weather statement, Aug 3, 1:38 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
238 PM MDT THU AUG 3 2006

NMZ001>004-008>011-014>017-032200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
238 PM MDT THU AUG 3 2006

...ISOLATED STRONG THUNDERSTORMS WITH HEAVY RAIN FOR CENTRAL AND
WESTERN NEW MEXICO THIS AFTERNOON...

LOCALLY HEAVY RAIN IS EXPECTED DURING MID AFTERNOON FROM STORMS
CONCENTRATED ALONG THE CONTINENTAL DIVIDE REGION OF WEST CENTRAL NEW
MEXICO.

THROUGH 4 PM...HEAVIEST RAINS OF NEAR ONE INCH IN 30 MINUTES WILL BE
FOCUSED MAINLY OVER MCKINLEY COUNTY EAST OF CROWNPOINT THEN
SOUTHWARD OVER SECTIONS OF THE ZUNI MOUNTAINS AND ACROSS OTHER
SECTIONS OF SOUTH CENTRAL CIBOLA COUNTY. OTHER HEAVY RAIN STORMS
WILL BE LOCATED OVER CATRON COUNTY BETWEEN PIE TOWN AND QUEMADO AND
SOUTH OVER THE LARGE GILA NATIONAL FOREST REGION.

LESS INTENSE STORMS WILL BE LOCATED OVER SOUTHERN SOCORRO COUNTY
WITH BRIEF HEAVY RAIN MOVING EAST TO WEST ACROSS INTERSTATE 25
BETWEEN MILE MARKERS 100 AND 115.

TO THE NORTH SLOW MOVING STORMS WILL BE LOCATED EAST OF SANTA FE
NORTH TO TAOS AND BETWEEN LOS ALAMOS AND CHAMA.

THE MIDDLE RIO GRANDE VALLEY BETWEEN ALBUQUERQUE AND SOCORRO MAY
SEE ISOLATED STORMS DURING LATE AFTERNOON OR EARLY THIS EVENING.

WATCH FOR RAINFALL RATES TO INCREASE DURING MID AND LATE AFTERNOON.
A FEW LOCALIZED ROAD AND DITCH FLOOD PROBLEMS WILL DEVELOP BEFORE 3
PM MAINLY OVER THE MOUNTAIN AREAS OF WEST CENTRAL NEW MEXICO AND NEAR
CROWNPOINT.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND
MOVEMENT OF DEVELOPING STORMS.

03

The radar

The Cannon AFB radar (KFDX), 206 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
August 3, 2:30 PM MST to 3:15 PM MST
Where
Union County, 6 mi E of Clayton
Reported by
GOVT OFFICIAL
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Rural roads reported flooded and unpassable around the Agricultural Research Station east of Clayton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530058.